Minnesota, 2004

Damaging Winds and Lightning Strike in Minnesota, April 28, 2004

April 28, 2004 · NWS DLH · 11 events in 6 counties and zones

10 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 28, 1:30 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 28, 1:30 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT WED APR 28 2004

.DISCUSSION...
SFC LOW MOVG ALG CN BORDER PRETTY MUCH ON SCHED. MODELS QUITE CLOSE
ON MOVMT OF CFNT. ETA A LTL FASTER...BUT NOT ENUF TO CHANGE GRIDS
MUCH. MAIN QUES IS CHC OF SVR THIS AFTN/EVE. STAB INDEXES QUITE
IMPRESSIVE...BUT WITH LACK OF LOLVL MSTR WITH GLFMEX CLOSED OFF AND
WITH WAA AT ALL LEVELS...SVR POTENTIAL WILL BE VERY LIMITED. SEE
LATEST SWODY1 FOR DETAILED DISC. CURRENT TIMING OF WEA GRIDS STILL
LOOKS CONSISTENT WITH 12Z MODELS AND DO NOT PLAN MANY CHANGES. PLAN
TO KEEP FIRE WEA HEADLINES UP THRU 700 PM. RH MAY NOT DROP QUITE
ENUF...BUT TEMPS WILL REMAIN FAVORABLE WITH MARGINAL CRITERIA WINDS.
NXT UPR TROF SWINGS THROUGH ON FRI FOR ANOTHER CHC OF RASH...WITH
AIR COLD ENUF TO MIX WITH SN FRI NIGHT. TROF DEEPENS AND HANGS ARND
FOR MOST OF THE WEEKEND FOR A CONTD CHC OF RA/SN. TEMP GRIDS AND MOS
GUIDANCE STILL IN LINE WITH CAA SETTING UP TNGT AND BRIEF PD OF WAA
ON FRI. ONLY MADE SOME MINOR TWEAKS TO GRIDS.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...RED FLAG WARNING FOR KOOCHICHING...ITASCA...CASS...AND CROW
WING COUNTIES...WITH FIRE WEATHER WATCH REMAINDER OF NE MN...BOTH
THRU 700 PM THIS EVE.
WI...FIRE WEATHER WATCH ALL ZONES THRU 700 PM THIS EVE.

04
Hazardous weather outlook, Apr 28, 6:30 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT WED APR 28 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT WED APR 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS
NORTH CENTRAL MINNESOTA THIS AFTERNOON. SEE THE LATEST FIRE WEATHER
FORECAST NARRATIVE FOR MORE INFORMATION. SPOTTY THUNDERSTORMS ARE
EXPECTED TO DEVELOP AS THE DAY WEARS ON...MAINLY TOWARD THE
INTERNATIONAL BORDER. A FEW OF THE STORMS MAY BRING LOCALIZED
WIND DAMAGE...ALONG WITH SOME ISOLATED LARGE HAIL. A BETTER CHANCE
OF THUNDERSTORMS WILL COME TONIGHT...WITH THE POTENTIAL FOR
MORE SPOTTY SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

DAP

The radar

The Duluth radar (KDLH), 110 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Itasca

When
April 28, 4:05 PM CST
Where
Itasca County, Grand Rapids
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
47.250, -93.533

Trees and power poles were blown down.

Thunderstorm Wind, Itasca

When
April 28, 4:15 PM CST
Where
Itasca County, 2 mi E of Pengilly
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.333, -93.150

Large trees were blown down.

Lightning, Crow Wing

When
April 28, 4:15 PM CST
Where
Crow Wing County, Jenkins
Reported by
EMERGENCY MANAGER
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Lightning caused a fire that destroyed an abandoned house.

Thunderstorm Wind, St. Louis

When
April 28, 4:30 PM CST
Where
St. Louis County, 3 mi NE of Little Swan
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
47.333, -92.800

Trees were blown down across County Highway 5.

Thunderstorm Wind, Crow Wing

When
April 28, 4:35 PM CST
Where
Crow Wing County, Jenkins
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
46.650, -94.333

Trees and power lines were blown down. Trees and power lines were were also downed in the Trout Lake and Cross Lake areas.

Thunderstorm Wind, Cass

When
April 28, 4:55 PM CST
Where
Cass County, Pine River
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.717, -94.400

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Aitkin

When
April 28, 5:30 PM CST
Where
Aitkin County, 6 mi E of Palisade
Measured
60 kt (69 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
46.717, -93.350

Numerous trees were blown down along Highway 232.

Thunderstorm Wind, St. Louis

When
April 28, 5:49 PM CST
Where
St. Louis County, Floodwood
Measured
56 kt (64 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
46.917, -92.917

Trees were blown down.

Thunderstorm Wind, St. Louis

When
April 28, 6:34 PM CST
Where
St. Louis County, Aurora
Measured
61 kt (70 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
47.533, -92.233

Trees were damaged and blown down.

Thunderstorm Wind, St. Louis

When
April 28, 6:51 PM CST
Where
St. Louis County, Embarrass
Measured
56 kt (64 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
47.667, -92.200

Trees were damaged and blown down.

Thunderstorm Wind, Cook

When
April 28, 6:55 PM CST
Where
Cook County, 45 mi NW of Grand Marais
Measured
56 kt (64 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
48.133, -91.017

Numerous trees were blown down three miles north of the Gunflint Lodge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393806, 5393807, 5393810, 5393808, 5393809, 5393811, 5393812, 5393749, 5393813, 5393814, 5393815.